MAUDE Adverse Event Report: CONMED CORPORATION ULTRABLATOR 90 DEGREE, THREE RIB, 130MM LENGTH, 3.2MM DIAMETER; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CONMED CORPORATION ULTRABLATOR 90 DEGREE, THREE RIB, 130MM LENGTH, 3.2MM DIAMETER; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number ESA-5379
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
One used ultrablator was received for evaluation.Visual inspection by the research and development engineer found the that the electrode tip was damaged and a portion of the ceramic insulation was missing.This lot was manufactured on september 7, 2016.A review of the device history record for this lot found no noted discrepancies during the manufacturing process that could have could or contributed to this reported problem of a portion of the ceramic insulation being missing.Of the lot containing 95 units, there was no other similar complaints received for this item and lot number combination.A 2-year review of the complaint history for this device family shows there have been no other reports received for this failure with this device.(b)(4).This failure is addressed in the rick documents and the safety risk has been found to be acceptable.The ultrablator electrodes are intended to be used in arthroscopic applications of resection, ablation, tissue modification, excision of soft tissue, hemostasis of blood vessels and in coagulating soft tissues.Areas of application include knee, shoulder, ankle, wrist, and elbow arthroscopic procedures.To reduce the risk of insulation damaged and patient injury, the device instruction for use (ifu) provides the user with the following precautions and warnings: - electrodes must only be used in a conductive fluid medium to avoid insulation damage.- if any visual defects are noticed in the insulation, or the ceramic/insulation is damaged in any way, stop using the device immediately and replace the device.- use ablators only within prescribed generator settings.High power generator settings, and prolonged use, may result in damage to the insulation, melting of the electrode tip or increased risk of patient burns.- use care when inserting into and withdrawing the electrode from a cannula to avoid the possibility of damage to the devices and/or injury to the patient.-use caution when programming the power settings.Use the lowest power setting and the minimum tissue contact-time necessary to achieve the appropriate surgical effect.High power settings, and prolonged use may result in damage to the insulation, melting of the electrode tip, or patient burns.- continuous flow of irrigant is recommended.Fluid flow assists in removing debris as well as cooling the fluid in the joint and electrode tip between activations.Maintaining an outflow is important, especially in small joint spaces.- do not bury electrode tip and insulator in tissue.The electrode tip must be completely surrounded by conductive fluid when activated in order to avoid damage to the insulation.- examine all accessories and connections to the generator before use.Ensure all accessories are properly and securely connected and function as intended.Improper connection may result in arcing, sparking, or malfunction of the device, any of which can result in an unintended surgical effect, injury, or equipment damage.
 
Event or Problem Description
The user facility reported that after ten minutes of use of the ultrablator 90 degree in a shoulder arthroscopy, it was noted that the electrode tip was damaged and a portion of the ceramic insulation was missing on the probe.No pieces of the probe fell into the surgical site.The procedure was completed as planned with the use of a backup device.The generator setting was set to constant cut 100/coag 100.There was no patient injury and only a slight delay of approximately 5-minute.This report is being filed on the basis of the potential for patient injury with recurrence.
 
Additional Manufacturer Narrative
The date of awareness was not completed in the initial filing.The date of awareness is 29-sep-2017.On this date, clarification of the device being chipped rather than melted was confirmed from the r&d engineer.

Brand Name
ULTRABLATOR 90 DEGREE, THREE RIB, 130MM LENGTH, 3.2MM DIAMETER
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CONMED CORPORATION
11311 concept boulevard
largo FL 33773
MDR Report Key6906564
Report Number1017294-2017-00094
Device Sequence Number1406123
Product Code GEI
UDI-Device Identifier10845854029589
UDI-Public(01)10845854029589(17)210818(30)1(10)770744
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K030720
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/18/2021
Device Model NumberESA-5379
Device Catalogue NumberESA-5379
Device Lot Number770744
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer09/29/2017
Initial Report FDA Received Date09/29/2017
Supplement Report FDA Received Date10/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Patient Weight102